What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 3, 12:19 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 3, 12:19 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
119 PM EDT Sat Aug 3 2024
.SYNOPSIS...
Numerous showers and thunderstorms are expected this weekend,
especially during the afternoon and evening hours, as a mid-
level trough stalls across the region. Thunderstorms may produce
heavy rainfall causing some localized flash flooding.
Uncertainty remains high regarding Potential Tropical Cyclone
#4, currently located near Cuba, but confidence is slowly
increasing in in the potential for additional heavy rainfall
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Showers and thunderstorms expected this afternoon and
overnight. Severe thunderstorms possible especially in the
north Midlands. Damaging winds are the main threat.
-Localized flash flooding also possible.
Upper trough from the Ohio Valley southwest across the western
Carolinas will be moving slowly east this afternoon and
overnight. Models are indicating large scale lift over the area
especially late this afternoon into the evening as short wave
energy moves thru the area and low-level convergence/warm
advection is maximized near the area. At the surface, there is
a weak front situated in the Upstate at 17z. The front appears
to be diffuse and is expected to remain west of the area through
tonight. However, satellite indicates a tight moisture gradient
across the area with water vapor plume southwest to northeast
across the Midlands shifting ever so slightly to the east.
Precipitable water remains near 2 inches. The air mass is
therefore moist and strongly unstable with Surface based CAPE
above 4000 J/kg and mixed layer 3000 J/kg. The model soundings
support a damaging wind threat with some storm organization
especially across the north Midlands/Pee Dee where shear is a
little stronger. Given the deep "warm" cloud layer, expect heavy
rain threat, although storms may be moving quickly based on CAM
output. Radar at 17z is showing thunderstorms developing in the
west Midlands along the moisture gradient. Expect these storms
to increase in coverage and move to the northeast through the
afternoon and into the evening. Continued high pops, likely to
categorical. The showers should diminish some after Midnight but
will keep chance overnight. High temps dependent on convective
coverage somewhat, but on track for low to mid 90s. Lows tonight
in the low to mid 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Key Messages:
- Flash Flooding again looks to be a possibility both days
- Impacts from TD4 potentially begin to be felt on Monday with heavy
rainfall the primary threat
Complex forecast period is on tap owing largely to the model trends
regarding TD4. The expectation is that it will continue to develop
over the next 24-36 hours and emerge in the Gulf of Mexico on
Sunday. Meanwhile, today's trough and associated surface cold front
are expected to slow near the forecast area, with the front likely
somewhere between CAE and OGB on Sunday. Right-entrance region
dynamics with a 250 hPa jet streak near the region will help to
continue drawing tropical moisture northward out of TD4's
circulation in the eastern Gulf, which should create a very
favorable setup for another round of heavy rainfall through the day.
Thankfully, the best moisture transport vectors look to remain to
our south, but regardless, widespread rainfall is expected along and
south of I-20 during the day on Sunday. Profiles across this area
look very favorable for efficient warm rain processes with a
saturated profile, high wet-bulb zero heights, and PWs >2.0".
Add in the synoptic forcing and the potential for isolated flash
flooding again exists. Thankfully, the axis of heaviest
rainfall looks to setup southeast of where we have seen
substantial rain over the last 2 weeks. But any slight slowing
of the surface front may allow that axis to shift northwest. WPC
has continued the slight risk for excessive rainfall into the
day on Sunday to account for this.
Rainfall may taper off slowly on Sunday night but will give way to
the long term's big weather maker. Guidance has continued to
slow the forward progress of TD4 & shift the track westward,
with 00z guidance now honing in on a landfall in the Big Bend of
Florida sometime on Sunday night. Given the likely interaction
of this with favorable synoptic scale ascent across the area on
Monday, significant rainfall is possible especially across the
southeastern Midlands. There are still major caveats with this,
though, including the eventual track of TD4, the location of the
remnant front, and how strong TD4 is at landfall. All of these
things are TBD at this point, but confidence is increasing in a
bit of a slower forward momentum on Monday across southern GA.
This track would overspread the region with intense moisture
transport & convergence along the front. So WPC has upgraded our
southeastern tier of counties to a Moderate Risk for excessive
rainfall, with a slight risk surrounding that. Rainfall totals
Sunday and Monday could be anywhere from 2-4", with higher
amounts near 5" certainly possible given the tropical nature of
the airmass. While much of Bamberg/Barnwell/Orangeburg/Clarendon
counties remains in a drought, this could actually exacerbate
the flash flooding potential as the dry ground will not be
receptive to high rainfall rates. So please stay abreast of the
latest forecast as things unfold in the coming day or so.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Key Message(s):
- Potentially significant rain event possible with TD4 during the
early to middle part of this coming week
- Confidence has increased in the eventual track but is still
relatively low at this time, leaving forecaster confidence low
Model trends over the last 24 hours are certainly concerning with
regards to the eventual track & intensity of TD4 in the early to
middle part of this upcoming week. It is looking increasingly likely
that TD4 will emerge from the GoM and meander somewhere near SC
through the middle of next week. Now what happens during & after
that is up for debate. The ECMWF began indicating this idea with the
12z run yesterday and the GFS is trending towards this now, with the
Canadian showing a similar albeit distinctly different solution
with respect to location. Majority of ensemble and operational
guidance does show the center of circulation reemerging over
the Atlantic by Tuesday night before slowly drifting east-
northeast. This is the point in which ensemble spread increases
substantially as the envelope of ensemble solutions has a ~1000
mile difference from the furthest northeast member to the
furthest southwest member by Thursday morning. This owes to a
weak upper- level steering pattern in which subtle differences
can have drastic impacts on the eventual track. Despite this
and the still significant spread, the spread has decreased with
each model run and is significantly lower than it was 24h ago.
The trend is towards a slower solution and potentially a
stronger one as well off the SC coast. This is concerning
locally given this will be interacting with a weak surface front
and placing parts of the area in a favored location for
persistent heavy rains on the northwest side of the system. Each
operational model has something different but all of them show
a slower system that looks capable of producing substantial
multi-day rainfall somewhere in the vicinity of the forecast
area in the Tuesday- Friday timeframe.
It must be stressed that forecaster confidence, while increasingly
slowly, is not high at this time. The overall trend is concerning,
and setups like this typically lend themselves to significant
rainfall and flooding near where the system eventually stalls. The
details of this will hopefully become more clear over the next 24-36
hours. In any case, at this time, the potential exists for
significant rainfall & flooding in the long term period
associated with some form of TD4. Expect temperatures to be
cooler than normal, maybe significantly so, given the widespread
cloud cover and rain potential in this period. Things should
clear up by late week and early next weekend but even this is
uncertain as some ensemble and operational models indicate this
may hang around for a while.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Numerous showers and thunderstorms expected this afternoon
through the evening with potential restrictions especially
before 06z.
Cumulus clouds are increasing across the area in relatively
strong south-westerly flow across the area. The air mass is
becoming moist and strongly unstable. As an upper trough
approaches from the west, strong lift is expected. This will
lead to numerous showers and thunderstorms across the area
through the evening. Radar showing thunderstorms developing in
the west Midlands at 17z. These storms will shift and expand to
the east. High probability of restrictions at times due to
thunderstorms. The time frame of concern is bewteen 20z this
afternoon and 02z Sunday as the lift will be maximized during
this time. So expect brief restrictions at terminals at times
including lower visibility in heavier rain. The showers and
storms should diminish after 02z but low chance remains
overnight. Winds will be south southwest 10 to 15 kts with a few
higher gusts diminishing after 00z. Patchy stratus possible
early Sunday morning near 12z, slowly mixing out mid morning.
EXTENDED AVIATION OUTLOOK...Tropical moisture will be over the
region through Thursday with showers and thunderstorms and
associated restrictions likely each day. Strong and gusty winds
may be possible Monday through Wednesday as a tropical system
moves through the region however confidence is low.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.
&&
In the hours before
Special weather statement, Aug 3, 12:36 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Sat Aug 3 2024
SCZ025-026-031815-
Saluda SC-Edgefield SC-
136 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of central Edgefield
and eastern Saluda Counties through 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edgefield, or 16 miles north of Belvedere, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Batesburg-Leesville, Edgefield, Saluda, Johnston, Ridge Spring,
Saluda County Airport, Edgefield County Airport, Monetta, Trenton,
Ward, Strom Thurmond High School, Saluda Co Sheriff's Office,
Harmony, Emory, Scurry Airport, Hickory Grove, Hibernia, Edgefield
Federal Correction Institution, and Saluda High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8173 3395 8153 3388 8157 3365 8187
3378 8202
TIME...MOT...LOC 1735Z 225DEG 19KT 3377 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 12:38 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
138 PM EDT Sat Aug 3 2024
SCZ020-021-031815-
Fairfield SC-Newberry SC-
138 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 215 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carlisle, or 16 miles southwest of Chester, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henderson Island and Feasterville Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3456 8118 3456 8119 3441 8134 3449 8149
3449 8146 3450 8144 3450 8142 3456 8143
3457 8142
TIME...MOT...LOC 1738Z 214DEG 18KT 3453 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 1:01 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
201 PM EDT Sat Aug 3 2024
SCZ020-021-031830-
Fairfield SC-Newberry SC-
201 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of western Fairfield
and central Newberry Counties through 230 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newberry College, or over Newberry, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Blair, Newberry College, Newberry County Airport, Newberry
County Detention Center, Maybington Fire Station, US-176 and SC-
34 Crossroads, Bush River Fire Station, Henderson Island, and Enoree
Ranger District Office.
This includes Interstate 26 between mile markers 67 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 8155 3445 8155 3445 8154 3449 8149
3449 8146 3450 8144 3442 8132 3420 8161
3427 8175 3451 8160
TIME...MOT...LOC 1800Z 218DEG 20KT 3429 8163
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 1:10 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
210 PM EDT Sat Aug 3 2024
GAZ040-063>065-031900-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-
210 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of southern McDuffie,
Columbia, southeastern Lincoln and central Richmond Counties through
300 PM EDT...
At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harlem, or 7 miles southeast of Thomson, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Eisenhower, Harlem,
Appling, Riverwood, Augusta Mall, Village Plaza Shopping Center,
Augusta National Golf Club, J. Strom Thurmond Dam, Dearing, Arties
Pond Public Fishing Area, Adamsville, Thomson Fire Department,
McDuffie Regional Medical Center, Autney, Wildwood Park, and Ansley
Mill.
This includes the following highways...
Interstate 20 in Georgia between mile markers 174 and 201.
Interstate 520 in Georgia between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8224 3367 8220 3363 8220 3359 8214
3360 8211 3358 8207 3350 8199 3330 8232
3331 8234 3331 8239 3334 8244 3334 8250
3336 8255 3341 8255 3343 8257
TIME...MOT...LOC 1810Z 228DEG 22KT 3339 8241
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCSpecial weather statement, Aug 3, 1:12 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
212 PM EDT Sat Aug 3 2024
SCZ021-022-028-116-031900-
Fairfield SC-Southern Lancaster SC-Richland SC-Kershaw SC-
212 PM EDT Sat Aug 3 2024
...A strong thunderstorm will impact portions of eastern Fairfield,
southwestern Lancaster, north central Richland and southwestern
Kershaw Counties through 300 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Killian, or near Dentsville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville, Arcadia
Lakes, Lugoff, Villages at Sandhill, Liberty Hill, Elgin, Killian,
Woodfield, Sesquicentennial State Park, Lake Carolina, Longtown, Lake
Wateree State Park, Blythewood, Ridgeway, North Towne Square Shopping
Center, and Pine Grove Fire Station.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 71 and 79.
Interstate 77 between mile markers 16 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
&&
LAT...LON 3403 8097 3418 8112 3455 8087 3429 8053
TIME...MOT...LOC 1812Z 228DEG 22KT 3415 8098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BC